Tornadoes · United States · North Carolina · 2018
EF0 tornado, San Souci, North Carolina, September 14, 2018
This EF0 tornado ran 0.6 miles across Bertie County on September 14, 2018, touching down at 10:03 AM EDT and reaching 50 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 14, 2018
- Touchdown
- 10:03 AM EDT (14:03 UTC)
- Lifted
- 10:04 AM EDT (14:04 UTC)
- On the ground
- 1 minutes
- Path length
- 0.6 miles (0.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Bertie County
- Touchdown point
- 35.960, -76.750
- Lift-off point
- 35.967, -76.755
- Record number
- 1809140803-01
What the Weather Service recorded
Isolated severe thunderstorm near a stationary boundary produced a weak tornado across portions of northeast North Carolina.
Public sited a tornado and tree damage was reported off Winston Farm Road off of Route 45.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
9 minutes of warning. NWS AKQ issued a tornado warning for this county at 13:54 UTC, 9 minutes before the tornado touched down, in force until 14:30 UTC.
The county was under a tornado watch, issued at 11:02 UTC and running to 21:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 11:02 UTC | 21:00 UTC | Tornado Watch | AKQ |
| 13:54 UTC | 14:30 UTC | Tornado Warning | AKQ |
| 14:15 UTC | 14:45 UTC | Tornado Warning | AKQ |
| 14:52 UTC | 15:15 UTC | Tornado Warning | AKQ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 13:07 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Sep 14, 8:16 AM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Sep 14, 8:16 AM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
816 AM EDT Fri Sep 14 2018
.SYNOPSIS...
Hurricane Florence was just offshore of Wilmington, North
Carolina early this morning. The storm is expected to weaken as
it drifts west southwest and into South Carolina today through
Saturday. The remnants of Florence are then expected to push
farther inland over the Appalachians, then lift northward
Saturday night through Monday. Please follow the latest
forecasts from the National Hurricane Center.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 705 AM EDT Friday...
Update to add Tor Watch 373 until 21z...
Previous discussion...
Early this morning, Hurricane Florence was just offshore of
Wilmington, NC. Bands of showers around the nrn periphery of the
storm were moving fm east to west acrs the CWA. Showers were
heavy at times, esply acrs NE NC. Florence is forecast to weaken
as it drifts WSW and into SC today thru Sat.
Overall, the forecast is still on-track with previous issuances.
Tropical storm force winds will affect Southside Hampton Roads and
NE NC thru tonight, with wind gusts expected to average 40-50
mph, with higher gusts up to 55 mph possible across Outer Banks
Currituck and along northern Albemarle Sound during the
aforementioned timeframe. Elsewhere, wind gusts should average
20-25 mph north, 25-35 mph central areas, and 35-40 mph in far
southern VA, Peninsula/Middle Peninsula invof Ches Bay, and VA
Eastern Shore (again during the same timeframe). Pcpn coverage
remains largely unchanged for today and tonight, as the region
will continue to be impacted by Florence's outer rain bands. Any
showers could be heavy at times, esply over srn/SE VA and NE NC,
where 1-3 inches could occur thru tonight (highest over NE NC).
Moderate to locally heavy rainfall may cause ponding of water
on roadways and potentially lead to localized flooding. A slight
chance for quick, spin-up tornadoes also continues during this
time. In addition, the combination of saturated ground and strong
wind gusts within Tropical Storm Warning areas could result in
some downed trees and power outages.
Please stay up to date with the latest forecast information on
Hurricane Florence at the National Hurricane Center's website
(www.nhc.noaa.gov) and also via NWS Wakefield at
www.weather.gov/akq.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 425 AM EDT Friday...
Florence is expected to shift slowly WSW into SC Sat into Sat
night, then lifts nwrd thru the Appalachian mtns during Sun,
due to upper level/sfc high pressure building down over/off the
New England coast. Expect pcpn intensity/coverage and winds to
slowly improve fm NNE to SSW during this time. Coastal areas
could even see a few peaks of sunshine on Sun. Highs on Sat and
Sun will be in the upper 70s to mid 80s. Lows Sat night and Sun
night in the upper 60s to mid 70s. Any flooding and/or power
outages could be ongoing.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 435 PM EDT Wednesday...
Considerable uncertainty remains regarding the eventual track of
Florence into the extended period. The latest forecast brings
the remnants west into the mountains of NC and eventually north
and northeastward into New England. On this type of track, the
local area would experience a period of increased PoPs for
Monday and Tuesday as the system finally exits the area. Deep
tropical moisture would remain over the area through the
extended period with highs in the mid 80s and overnight lows
mostly in the upper 60s to low 70s.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 815 AM EDT Thursday...
Mostly MVFR ceilings across the area with the exception of KSBY
where IFR ceilings are in place. Expect ceilings to bounce
around a bit but MVFR should be the prevailing category at all
but KSBY through 00Z. Visibility should stay VFR except for
temporary reductions to IFR in heavier showers and storms. Very
little if any thunder noted so far this morning so went with
SHRA at all sites, though some thunder is possible with daytime
heating allowing some instability to develop. Gusty winds
remain out of the east and northeast at all terminals but the
strongest winds will be confined to PHF/ORF/ECG where gusts
25-35kts are expected. Included low level wind shear at KORF and
KECG to cover rapid increases in wind speed with height at
those terminals.
Outlook: Due to the proximity (and slow movement) of Florence,
adverse aviation impacts and flight restrictions will likely
persist through Saturday along with gusty E/NE winds. Generally
improving conditions Sun/Mon, though still somewhat unsettled.
&&
.MARINE...
As of 300 AM EDT Thursday...
Latest obs reflect E-NE winds 20-30kt across the marine area
this morning as now category 1 Hurricane Florence spins just
offshore of the SE NC coast. A Tropical Storm Warning remains
in effect for the Lwr James River, southern half of the Ches
Bay, Currituck Sound, and coastal waters south of Cape Charles
Light. A Small Craft Advisory remains in effect for the
remainder of the waters.
Latest track from the NHC takes Florence inland across SE NC/NE
SC today through Saturday. Tight pressure gradient from sfc hi
pres to the N and Florence to the S will lead to persistent
strong onshore winds today through Saturday over all waters
(gusts to 35-45 kt over far southern waters through tonight). A
SCA is still in effect over northern coastal wtrs with 7-10 ft
seas through Sunday...slowly subsiding later Sunday through
early next week. Elsewhere, a SCA remains in effect for the
northern half of the Bay and York/Rappahannock/Upper James
through Sat, where gusts up to 25-30 kt are expected (occasional
gusts to 35 kt). Seas increase to 15-20 ft over srn coastal
wtrs by Fri continuing into Sat, with waves over the mouth of
the Bay up to 7-9 ft due to the strong and prolonged easterly
flow.
Please continue to monitor the latest NHC forecasts with regards
to Florence, as it will likely cause dangerous conditions for
the local marine area into the latter half of the weekend.
&&
.TIDES/COASTAL FLOODING...
As of 745 AM EDT Friday...
Coastal Flood Warnings in effect for most areas along the Bay
and tidal rivers and ocean in VA/MD (exception being around
Ocean City MD). Tide departures will run 1-2 ft above
normal...w/ mainly minor-moderate impacts (through the weekend).
Closely monitor the latest forecasts and ensure that you have a
plan in place if you live along or near the water.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Warning until 6 AM EDT Sunday for MDZ021>023.
High Surf Advisory until 8 AM EDT Saturday for MDZ025.
NC...Coastal Flood Warning until 6 AM EDT Sunday for NCZ102.
Tropical Storm Warning for NCZ013>017-030>032-102.
VA...Coastal Flood Warning until 6 AM EDT Sunday for VAZ075>078-081-
082-084>086-089-090-093-095>100-522>525.
Tropical Storm Warning for VAZ095-097-098-525.
High Surf Advisory until 8 AM EDT Saturday for VAZ099-100.
MARINE...Tropical Storm Warning for ANZ632>634-638-654-656-658.
Small Craft Advisory until 8 PM EDT Sunday for ANZ650-652.
Small Craft Advisory until 7 PM EDT Saturday for ANZ630-631-
635>637.
&&
SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...99/TMG
LONG TERM...RHR
AVIATION...RHR
MARINE...ALB/MAM
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 14, 7:03 AM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Wakefield VA 703 AM EDT Fri Sep 14 2018 NCZ014>017-032-151115- Gates-Pasquotank-Camden-Western Currituck-Perquimans- 703 AM EDT Fri Sep 14 2018 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ102-VAZ095-097-098-525-151115- Eastern Currituck-Norfolk/Portsmouth-Chesapeake-Virginia Beach- Hampton/Poquoson- 703 AM EDT Fri Sep 14 2018 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ099-100-151115- Accomack-Northampton- 703 AM EDT Fri Sep 14 2018 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ023-VAZ077-078-084>086-093-096-523-524-151115- Somerset-Northumberland-Lancaster-Gloucester-Middlesex-Mathews- Isle of Wight-Suffolk-York-Newport News- 703 AM EDT Fri Sep 14 2018 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ024-151115- Inland Worcester- 703 AM EDT Fri Sep 14 2018 This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Today and tonight. Scattered to numerous showers are expected across the outlook area today and tonight...in association with Hurricane Florence as it makes landfall to the south of our area. Periods of heavy rainfall is possible in any showers, which may lead to localized flooding. Please continue to refer to the latest guidance and information from the National Hurricane Center concerning Hurricane Florence. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ025-151115- Maryland Beaches- 703 AM EDT Fri Sep 14 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ030-031-151115- Bertie-Chowan- 703 AM EDT Fri Sep 14 2018 ...TORNADO WATCH 373 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ012-VAZ048-060>062-064>069-079-080-083-087-088-092-509>521-151115- Northampton-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline- Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie- New Kent-Greensville-Sussex-Southampton-Western Louisa- Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex- 703 AM EDT Fri Sep 14 2018 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Scattered to numerous showers are expected across the outlook area today and tonight...in association with Hurricane Florence as it makes landfall to the south of our area. Periods of heavy rainfall is possible in any showers, which may lead to localized flooding. Please continue to refer to the latest guidance and information from the National Hurricane Center concerning Hurricane Florence. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ013-151115- Hertford- 703 AM EDT Fri Sep 14 2018 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ021-022-VAZ075-076-081-082-089-090-522-151115- Dorchester-Wicomico-Westmoreland-Richmond-Prince George-Charles City- Surry-James City-Eastern Essex- 703 AM EDT Fri Sep 14 2018 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY... This Hazardous Weather Outlook is for southeast Maryland, east central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Newport, NC (KMHX), 12:00Z
2.1 hours before the tornado, 132 km from the path. September 14, 2018.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 274 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
- 0-3 km lapse rate
- 4.4 K/km
Newport, NC (KMHX), 00:00Z
9.9 hours after it, 132 km from the path. September 15, 2018.
- Mixed-layer CAPE
- 522 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 525 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
The radar
The Norfolk radar (KAKQ), 116 km away, was scanning. The volume nearest the touchdown began at 14:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 14:03 UTC | TORNADO | 4 Sse Merry Hill | Bertie, NC | PUBLIC SITED A TORNADO AND TREE DAMAGE WAS REPORTED OFF WINSTON FARM RD OFF OF NC 45 |
| 14:32 UTC | TORNADO | 4 Sse Merry Hill | Bertie, NC | PUBLIC SITED A TORNADO AND TREE DAMAGE WAS REPORTED OFF WINSTON FARM RD OFF OF NC 45 |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are
The other tornadoes of September 14, 2018
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 14 | 10:57 AM EDT | EF1 | Carteret, NC | 2.7 | 150 | |||
| September 14 | 11:58 AM EDT | EF1 | Carteret, NC | 9.3 | 150 | |||
| September 14 | 1:12 PM EDT | EF1 | Carteret, NC | 8.2 | 200 | |||
| September 14 | 9:12 PM EDT | EF0 | Lenoir, NC | 9.0 | 150 | |||
| September 14 | 9:40 PM EDT | EF0 | Jones, NC | 8.0 | 125 | |||
| September 14 | 10:28 PM EDT | EF1 | Carteret, NC | 4.5 | 300 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.